Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 156, NWS Charleston, WV

August 15, 2016Harrison County, Taylor County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 15, 2016, 2:11 PM EDT for Harrison County, Taylor County, West Virginia. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2016, 2:11 PM EDT (18:11 UTC)
Expired
Aug 15, 2016, 3:00 PM EDT
In force
49 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harrison County, WV, Taylor County, WV

The radar

The Pittsburgh radar (KPBZ), 130 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 2:40 PM EDTTSTM WND DMG3 Nw Pruntytown, WVTREES REPORTED DOWN ALONG US 250. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

542 
WUUS51 KRLX 151811
SVRRLX
WVC033-091-151900-
/O.NEW.KRLX.SV.W.0156.160815T1811Z-160815T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
211 PM EDT MON AUG 15 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HARRISON COUNTY IN NORTHERN WEST VIRGINIA...
  WESTERN TAYLOR COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 300 PM EDT

* AT 211 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  CLARKSBURG... MOVING EAST NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CLARKSBURG...GRAFTON...BRIDGEPORT...SHINNSTON...STONEWOOD...
  NUTTER FORT...ANMOORE...FLEMINGTON...VALLEY FALLS...DESPARD...
  MCGEE...TYGART LAKE STATE PARK...MEADOWBROOK...
  ROSEMONT AND MEADLAND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 79 BETWEEN MILE MARKERS 117 AND 129.
 ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 78 AND 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3928 7997 3924 8035 3936 8038 3940 8021
      3939 8019 3940 8012 3941 8011 3939 8009
      3940 8003 3941 8002
TIME...MOT...LOC 1811Z 255DEG 21KT 3932 8033 

HAIL...1.00IN
WIND...60MPH
 
$$

30
1 follow-up statement
606 
WWUS51 KRLX 151856
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
256 PM EDT MON AUG 15 2016

WVC033-091-151905-
/O.EXP.KRLX.SV.W.0156.000000T0000Z-160815T1900Z/
HARRISON WV-TAYLOR WV-
256 PM EDT MON AUG 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARRISON AND
WESTERN TAYLOR COUNTIES WILL EXPIRE AT 300 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3928 7997 3924 8035 3936 8038 3940 8021
      3939 8019 3940 8012 3941 8011 3939 8009
      3940 8003 3941 8002
TIME...MOT...LOC 1854Z 255DEG 21KT 3932 8033 

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 9:47 AM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 15, 9:47 AM EDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
947 AM EDT MON AUG 15 2016

.SYNOPSIS...
Cold front nearly stationary across Western Ohio, as high
pressure lingers off East Coast. This pattern lingers into
midweek, with unsettled conditions persisting. Front finally sags
into the area midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM Monday...

Cluster of shra/tsra moving thru SE OH associated with a ripple
on the peripheral of the ridge. Updated POPs to reflect this
feature moving thru SE OH over the next hr. A notable outflow
boundary from this extends all the way down into portions of NE KY
and may serve as a focus for convection this afternoon. Aside from
that...attention turns to a disturbance moving N thru the S
Appalachians this morning. This is evident on satellite and radar
with development noted over N GA over the past hour. Models seem
to be handling this well thus far so felt confident enough to
raise POPs into likely for later this afternoon and early evening
to follow this feature thru the CWA.

As of 555 am Monday...

Just did a quick update to put a small area of likely PoP in
Jackson and Vinton Counties with a thunderstorm moving northeast
and about to push into the region. Have also boosted PoP to high
chance for Perry County as the storm should move in there in
another hour and a half if it holds together. Other than that the
forecast remains on track.

As of 330 am Monday... Surface cold front remains nearly
stationary across western Ohio this morning as high pressure is
still entrenched to our east. The front will again be a bit too far
from our area to create much of an impact...with mostly just diurnal
showers and storms expected again this afternoon.
However...convection is looking to be the most widespread across
the Eastern Mountain zones...as a weak wave pushes in from the
south late this afternoon. With PWATs still anomalously
high...there will be potential for localized heavy downpours.

The showers and storms will start to diminish after sunset...but
like the previous few nights...a slight chance for a shower or
storm will be possible overnight in the moist airmass.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 300 am Monday.

Continued warm and humid air mass. A front will try to sag through
the area sometime on Wednesday evening or Thursday morning. This
will temporarily increase shower activity and then decrease PoPs
in its wake. Brief period of 2+ inch PWATs with front, so may see
some heavy rains as it crosses the area. After fropa, dew points
will remain lofty near 70F, so not as much relief as it could be.
Upper level flow turns more zonal.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 4:05 pm Sunday...

Used a blend of the ECMWF and GFS to begin with, gradually
transitioning to ECENS mean and GEFS mean. This would leave some
moisture over the area associate with the remains of the mid week
cold front. Another stronger cold front is expected to arrive toward
the end of the weekend.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
As of 645 am Monday...

Fog at CKB...EKN...and PKB should burn off shortly after sunrise
this morning. Then we will see mostly VFR conditions
today...except for in showers and thunderstorms this afternoon and
early this evening. Showers and storms will be scattered across
the region...with greatest chance for a storm at BKW this
afternoon with a wave moving northward across the area. All other
locations will also have a chance for a shower or storm...but not
enough confidence to pinpoint any one location and to add to the
forecast at this time. Storms should die off again shortly after
sunset tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE...Medium to high

ALTERNATE SCENARIOS: Showers and storms this afternoon could
cause brief IFR conditions if they go over any airfields.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  L    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z TUESDAY...
Brief IFR conditions in sct showers and thunderstorms through
Wednesday.

&&

.EQUIPMENT...

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JW/MPK
NEAR TERM...MPK/30
SHORT TERM...JW
LONG TERM...RPY
AVIATION...MPK

EQUIPMENT...
Hazardous weather outlook, Aug 15, 3:51 AM EDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
351 AM EDT MON AUG 15 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-160800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
351 AM EDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KISTNER

In the hours before

Special weather statement, Aug 15, 2:02 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
202 PM EDT MON AUG 15 2016

WVZ031-032-151900-
TAYLOR-HARRISON-
202 PM EDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON AND WESTERN
TAYLOR COUNTIES...

AT 201 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
LUMBERPORT...OR NEAR CLARKSBURG...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. TORRENTIAL
RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

LOCATIONS IMPACTED INCLUDE...
CLARKSBURG...GRAFTON...BRIDGEPORT...SHINNSTON...STONEWOOD...
NUTTER FORT...LUMBERPORT...ANMOORE...ENTERPRISE...FLEMINGTON...
VALLEY FALLS...DESPARD...WOLF SUMMIT...MCGEE...
TYGART LAKE STATE PARK...MEADOWBROOK...ROSEMONT AND MEADLAND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 79 BETWEEN MILE MARKERS 116 AND 128.
 ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 68 AND 82.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3943 8028 3939 8020 3941 8011 3939 8009
      3939 8007 3928 7999 3921 8039 3926 8053
      3937 8052 3945 8039
TIME...MOT...LOC 1801Z 244DEG 18KT 3933 8036

COOPER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:01 PM EDTSpecial Weather StatementRLXWebster59 min
Aug 14, 8:15 PM EDTSpecial Weather StatementRLXCabell45 min
Aug 15, 2:02 PM EDTSpecial Weather StatementRLXHarrison, Taylor58 min
Aug 15, 2:52 PM EDTSevere Thunderstorm WarningRLXTaylor23 min
Aug 15, 5:40 PM EDTSpecial Weather StatementRLXLincoln, Logan, Wayne50 min
Aug 15, 5:54 PM EDTFlash Flood WarningRLXLewis111 min
Aug 15, 6:35 PM EDTSpecial Weather StatementRLXClay55 min
Aug 15, 6:57 PM EDTFlash Flood WarningRLXBraxton, Gilmer108 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.